Alert archive / Wyoming / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Riverton, WY

March 18, 20174 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Mar 18, 2017, 1:32 AM MDT for 4 counties in Wyoming. It took effect at Mar 18, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2017, 1:32 AM MDT (07:32 UTC)
In effect from
Mar 18, 2017, 12:00 PM MDT
Expired
Mar 18, 2017, 7:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

Counties Hot Springs County, WY, Johnson County, WY, Natrona County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 111 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS85 KRIW 180732
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
132 AM MDT Sat Mar 18 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM TODAY FOR GUSTY 
SOUTHWEST WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
280...281 AND 282...

.INCREASINGLY DRY AND WINDY CONDITIONS AHEAD OF AN APPROACHING 
WEATHER SYSTEM WILL LIKELY CAUSE FIRE DANGER TO RISE INTO THE 
EXTREME FOR A FEW HOURS THIS AFTERNOON AND EVENING.

WYZ282-182200-
/O.UPG.KRIW.FW.A.0001.170318T1800Z-170319T0100Z/
/O.NEW.KRIW.FW.W.0001.170318T1800Z-170319T0100Z/
South Big Horn Basin/Worland BLM-
132 AM MDT Sat Mar 18 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
282...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 282.

* WIND...SOUTH WIND 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* HUMIDITY...AROUND 15 PERCENT

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ280-281-182200-
/O.UPG.KRIW.FW.A.0001.170318T1800Z-170319T0100Z/
/O.NEW.KRIW.FW.W.0001.170318T1800Z-170319T0100Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
132 AM MDT Sat Mar 18 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280
AND 281...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* WIND...SOUTHWEST WIND 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* HUMIDITY...10 TO 15 PERCENT

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
596 
WWUS85 KRIW 181952
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
152 PM MDT Sat Mar 18 2017

...RED FLAG WARNING IN EFFECT THROUGH 7 PM THIS EVENING FOR GUSTY
SOUTHWEST WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
280...281 AND 282...

.INCREASINGLY DRY AND WINDY CONDITIONS AHEAD OF AN APPROACHING
WEATHER SYSTEM WILL LIKELY CAUSE FIRE DANGER TO RISE INTO THE
EXTREME FOR A FEW HOURS THIS AFTERNOON AND EVENING.

WYZ282-190100-
/O.CON.KRIW.FW.W.0001.000000T0000Z-170319T0100Z/
South Big Horn Basin/Worland BLM-
152 PM MDT Sat Mar 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 282...

* AFFECTED AREA...Fire weather zone 282.

* WIND...SOUTH WIND 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* HUMIDITY...AROUND 15 PERCENT

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ280-281-190100-
/O.CON.KRIW.FW.W.0001.000000T0000Z-170319T0100Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
152 PM MDT Sat Mar 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 280 AND
281...

* WIND...SOUTHWEST WIND 15 TO 25 MPH WITH GUSTS 30 TO 40 MPH.

* HUMIDITY...12 TO 15 PERCENT

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Team Riverton
131 
WWUS85 KRIW 190053
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
653 PM MDT Sat Mar 18 2017


WYZ282-190200-
/O.EXP.KRIW.FW.W.0001.000000T0000Z-170319T0100Z/
South Big Horn Basin/Worland BLM-
653 PM MDT Sat Mar 18 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
FIRE WEATHER ZONE 282...

Relative humidity will continue to rise this evening and 
the wind will be slowly diminishing. Thus the red flag
warning will be allowed to expire at 7 PM MDT. 

$$

WYZ280-281-190200-
/O.EXP.KRIW.FW.W.0001.000000T0000Z-170319T0100Z/
Natrona County/Casper BLM-Johnson County/Casper BLM-
653 PM MDT Sat Mar 18 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR 
FIRE WEATHER ZONES 280 AND 281...

Relative humidity will continue to rise this evening and 
the wind will be slowly diminishing. Thus the red flag
warning will be allowed to expire at 7 PM MDT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Mar 17, 11:55 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 17, 11:55 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1155 PM MDT Fri Mar 17 2017

.SHORT TERM...(This evening through Monday)
Issued at 146 PM MDT Fri Mar 17 2017

Tail end of yesterday's shortwave/front are still affecting our nrn
and ern zones. Weak frontal boundary is keeping temps down across
the north and east and some moisture/upglide in the nw is generating
some very weak mainly flurries. Otherwise, ridge axis will be moving
in tonight for a dry period into Saturday afternoon. Next system off
the West Coast will begin approaching the far west late Saturday
into Saturday night. Frontal boundary will likely still be west of
the border at 00z Sunday with a area/line of showers/isold thunder
ahead of it moving towards or into far wcntral Wyo. Winds will be on
the increase ahead of this system for many areas and showers/isold
thunder in the far west will just aid to gusty/strong wind potential
late Saturday into Saturday evening. Pacific frontal boundary will
then sweep east across the area Saturday night/early Sunday before
nrn front pushes into the nrn zones Sunday morning. A couple jet
streaks, one across MT and another moving in from the west may
provide some jet support on top of this frontal area for developing
rain, mtn snow in the nrn Sunday with more isold coverage south.
Frontal sags further south Sunday night into Monday as passing
shortwave to the north aids in a building high into MT Monday.
Frontal boundary will likely sag all the way to the continental
divide along and east of the divide. Much colder north of this
boundary in the far north especially where rain could change to snow
by Monday morning. Lowered temps quite a bit with that thinking in
mind.

.LONG TERM...(Monday night through Friday)
Issued at 146 PM MDT Fri Mar 17 2017

The beginning of the work week looks to start off fairly seasonable,
with weak high pressure over the southern Rockies and a Canadian
push in the Northern Plains.  The result is kind of messy for WY
with a boundary draped across the central part of the state in a WNW
to ESE fashion.  Warm SW surface wind looks to dominate southern WY
on Tuesday with cooler SE flow across NE WY.  Models indicate
showery precipitation along the boundary, although there is
uncertainty on the placement, with the ECMWF trending more to the
north Monday night.  As the ridge amplifies somewhat on Tuesday, the
potential areas of precipitation move to the northeast.  All medium
range models are in agreement with the general pattern; the main
differences are the surface variables like precipitation and wind,
based on the varying weak shortwave troughs moving through the area
in general SW mid level flow.  Looks like a more dominant wave will
move into western WY Wednesday morning through.  Expecting snow in
the higher elevations, with a rain/snow mix in the lower elevations.

From late Wednesday through Friday however, the models are not in
good agreement.  The general pattern is for the high pressure to
move to the central plains allowing for a deep trough to move
through the western US.  The models are indicating good genesis to
the lee of the Sierras from the Las Vegas area into southern Utah,
but there are timing differences as well at latitudinal variations
which make confidence in the specifics difficult at this time.
Either way, later in the week from late Wednesday to early Friday
appears to turn cooler, with a chance of widespread precipitation,
and potentially breezy NW wind later Thursday.  The GFS, ECMWF, and
Canadian global models are all different though, so hopefully a
better consensus will develop over the weekend.  Later Friday though
does look like high pressure over the area before move unsettled
weather moves in Saturday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday)
Issued at 1146 PM MDT Fri Mar 17 2017

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

VFR conditions will prevail through 00z Sunday. Increasing
southwest flow aloft will result in areas of LLWS developing
vicinity KJAC Saturday morning. Surface south to southwest winds
at 15-25 knots prevail across the area Saturday afternoon.

A Pacific cold front will move east across the area 03z-09z
Sunday. Scattered showers and isolated thunderstorms will develop
ahead and along the front Saturday evening, mostly concentrated
from southeast Idaho and along and north of vicinity KAFO. Rain
and snow showers will become more numerous with increasing
mountain obscurations 06z-12z Sunday with snow levels lowering to
near 8KFT. Most of the activity will remain along and north of a
vicinity KAFO-KPNA line. Expect areas of LLWS ahead of and with
the frontal passage through 12z Sunday.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR conditions will prevail through the period.  South to southwest winds will increase across the area Saturday afternoon along with areas of LLWS.  Winds will remain gusty Saturday night with a Pacific cold front moving east across the area 08z=12z Sunday.  Most precipitation with this front will remain along and west of the Continental Divide with mainly some passing mid and high clouds along the front across central Wyoming.

&&

.FIRE WEATHER...
Issued AT 146 PM MDT Fri Mar 17 2017

...FIRE WEATHER WATCH IN EFFECT FOR ZONES 280...281 AND 282 FOR
SATURDAY AFTERNOON AND EVENING...

Low fire danger through tonight as high pressure builds over the
area. Expect dry conditions with winds remaining light to moderate
in a vast majority of the area. Mixing and smoke dispersal will be
generally fair to poor. Fire danger will increase on Saturday as a
combination of gusty southwest winds, warm temperatures and relative
humidity falling into the teens in some areas. Critical fire
conditions are possible across the lower elevations of Natrona...
Johnson...Hot Springs and Washakie Counties. Therefore, the Fire
Weather Watch will continue. Isolated late day thunderstorms are
possible along the western border. Elevated fire conditions
elsewhere across the lower elevations of Central Wyoming due to
warm and windy conditions with min rh's in the 20s to locally
upper teens.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday afternoon through late Sunday night
for WYZ013-023-027.

Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ280>282.

&&

SHORT TERM...Skrbac
LONG TERM...McDonald
AVIATION...Troutman
FIRE WEATHER...Skrbac
Hazardous weather outlook, Mar 17, 2:28 PM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
228 PM MDT Fri Mar 17 2017

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
228 PM MDT Fri Mar 17 2017

...FIRE WEATHER WATCH FOR PORTIONS OF CENTRAL WYOMING SATURDAY
AFTERNOON...

...FLOOD WATCH FOR THE LOWER ELEVATIONS OF FAR WESTERN WYOMING
SATURDAY AFTERNOON THROUGH SUNDAY NIGHT...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding may occur along creeks and streams, especially in
western and southwest Wyoming below 7500 feet Saturday afternoon
through Sunday night due to melting snow and potential rain
falling on a wet snowpack.

Saturday...Elevated to extreme fire conditions possible in the
lower elevations of southeast Fremont, Natrona and southern
Johnson Counties.

Late Saturday afternoon and evening...Very isolated thunderstorms
possible over far western Wyoming.

Sunday...Very isolated thunderstorms possible, mainly far northern
and eastern zones and also in the far west.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding. Thank you!

Nearby

Red Flag Warnings in Wyoming, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.